Half of Medication Errors Involve CPOE, Data Shows

Alexandra Wilson Pecci, March 17, 2017

Computerized prescriber order entry systems and pharmacy systems are the most commonly reported factors contributing to medication errors in Pennsylvania healthcare facilities, data shows.

Although health IT tools can help prevent patient safety problems, they can also lead to significant patient safety errors if they're not used correctly, finds research from the Pennsylvania Patient Safety Authority.

Between January 1 and June 30, 2016, Pennsylvania healthcare facilities reported 889 medication-error events that indicated health IT as a contributing factor.

The most frequently reported errors included dose omission, wrong dose or overdosage, and extra dose. The most commonly reported systems involved in the errors were computerized prescriber order entry systems (CPOE) and the pharmacy systems.

"As more healthcare organizations adopted [EHR/EMRs (electronic health records systems)] and such systems became increasingly interoperable, the Authority observed an increase in reports of HIT-related events, particularly in relationship to medication errors.

In response, the Authority implemented additional event reporting questions that would better capture whether HIT was a contributing factor in reported events," the Authority's executive director,Regina Hoffman, said in a statement accompanying the report.

In 2015, a new question was added to the Pennsylvania Patient Safety Reporting System (PA-PSRS) reporting form: "Did Health IT cause or contribute to this event?" opening a topic that had not been explored before, it says.

PA-PSRS is a web-based system that a secure, web-based system where healthcare facilities, including hospitals, ambulatory surgical facilities, and birthing centers, are required to submit reports of "serious events" and "incidents."

What Went Wrong
PPSA analysts found that HIT-related errors occurred during every step of the medication use process. A majority of errors (69.2%) reached the patient. Just eight (0.9%) errors resulted in patient harm, though.

High-alert medications such as opioids, insulin, and anticoagulants, were three of the top five drug categories involved in reported events. More than one-third of all the reports involved medications on the ISMP List of High-Alert Medications in Acute Care Settings.

Alexandra Wilson Pecci

Alexandra Wilson Pecci is an editor for HealthLeaders Media.

Facebook icon
LinkedIn icon
Twitter icon